Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Swollen ankles every evening

07/02/2007

Question:

Hello, I have written before concerning my high blood pressure. I am a 54 yr. old woman who has had problems with blood pressure for 20 yrs. This past week I have been having my ankles swelling every evening. I know some of it is due to the fact that I don`t drink a lot of water but the Norvasc 5mg. that I take daily I know can cause this problem. Also, I have been on Atacand 16 mg. can this drug also cause swelling? I am so tired of not being normal and I do cause myself a lot of anxiety worrying about having a stroke, my brother has already had a stroke and he has blood pressure problems as well. I`ve had a stress/echo which showed my heart was fine, what can I do? My doctor doesn`t want to make any changes to my meds. Thanks for any advice.

Answer:

Swelling of the ankles can be due to heart failure, but it is often harmless.  If you have a normal stress/echo, it is likely that your swelling is not due to heart disease.

Norvasc can cause swelling.  In your case, you may want to consider stopping Norvasc and replacing it with a diuretic like hydrochlorothiazide (HCTZ).  Atacand is available in a combination pill with 12.5 mg HCTZ.  If your blood pressure stays too high, Atacand can be increased to 32 mg per day.  If you still need more medication, a beta blocker can then be added.  These drugs usually do not cause swelling.

Sometimes, ankle swelling is due to venous insufficiency.  In that case, wearing pressure stockings can be very helpful.

The risk of stroke is linked to the level of your blood pressure.  Ankle swelling by itself does not increase that risk.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati